Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 41, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2005, 12:54 PM CDT for Ochiltree County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 12:54 PM CDT (17:54 UTC)
- Expired
- May 12, 2005, 1:37 PM CDT
- In force
- 43 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 11:30 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 121754 SVRAMA TXC357-121845- /O.NEW.KAMA.SV.W.0041.050512T1754Z-050512T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1254 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 145 PM CDT * AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF WOLF CREEK PARK...OR ABOUT 18 MILES NORTHWEST OF CANADIAN...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. ADDITIONAL STORMS OVER WESTERN OCHILTREE COUNTY MAY RAPIDLY INTENSIFY AND BECOME SEVERE. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3630 10108 3607 10109 3606 10056 3629 10055 $$ KRAMAR
1 follow-up statement
000 WWUS54 KAMA 121837 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 137 PM CDT THU MAY 12 2005 TXC357-121847- /O.CAN.KAMA.SV.W.0041.000000T0000Z-050512T1845Z/ OCHILTREE TX- 137 PM CDT THU MAY 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR OCHILTREE COUNTY IS CANCELLED... AT 137 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. LAT...LON 3630 10108 3607 10109 3606 10056 3629 10055 $$ KRAMAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:00 AM CDT, 8 hours 54 minutes earlier.
Area forecast discussion, May 12, 4:00 AM CDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 400 AM CDT THU MAY 12 2005 .DISCUSSION... COLD FRONT ADVANCED INTO PANHANDLES REGION...LOCATED ALONG A LINE FROM BEAVER...TO DUMAS...TO GLEN RIO EARLY THIS MORNING. THIS BOUNDARY STILL HAS A STRONG PUSH TOWARDS THE SOUTH...BUT SHOULD SLOW DOWN AFTER DAYTIME HEATING STRENGTHENS...AND THE UPPER LEVEL SHORTWAVE APPROACHES FROM THE WEST. WE CONSIDERED THE SLIGHT POSSIBILITY OF ELEVATED SHOWERS OR THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE BEST OPPORTUNITY STILL EXISTS LATER TODAY WHEN THE UPPER LEVEL JET EMERGES AND THE BAROCLINIC ZONE SHARPENS ALONG THE COLD FRONT. WE MAINTAINED THE SEVERE WORDING FOR THIS AFTERNOON AND EVENING. AS THE SHORTWAVE EXITS TO THE EAST TONIGHT...THE DRYLINE AND GULF MOISTURE WILL ALSO BE SHUNTED EAST. A STRONGER COLD FRONT WILL FOLLOW IMMEDIATELY THEREAFTER...BRINGING ONE MORE CHANCE FOR PRECIPITATION BEFORE THE LOWER TO MID LEVELS ARE REPLACED BY COOL AND DRY CANADIAN AIR. SOUTHERLY FLOW RETURNS QUICKLY IN ADVANCE OF SHORTWAVE EMBEDDED IN THE NORTHWEST FLOW. MODELS HAVE BEEN PERSISTANT WITH CLOUDING UP THE AREA SATURDAY NIGHT THROUGH SUNDAY. IF LOW LEVEL MOISTURE IS REPLENISHED QUICKLY...POPS MAY NEED TO INCREASED TO INTRODUCE MENTION OF SHOWERS AND THUNDERSTORMS FOR THIS TIME PERIOD. A SURFACE LOW REDEVELOPS OVER COLORADO ON MONDAY...THEN PUSHES ONTO THE PLAINS ON TUESDAY. WHILE A FRONTAL BOUNDARY WILL BE PRESENT...CONCERNED THAT THE PANHANDLES MAY BE DRY SLOTED. ALSO...UPPER LEVEL DYNAMICS MAY BE TOO FAR NORTH. NEVERTHELESS...WELL NEED TO WATCH THIS SCENARIO DEVELOP. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 83 53 78 47 / 40 40 40 40 BEAVER OK 80 56 73 47 / 50 50 40 40 BOISE CITY OK 79 47 70 44 / 20 20 30 30 BORGER TX 84 55 77 50 / 40 40 40 40 BOYS RANCH TX 81 50 79 46 / 30 30 40 40 CANYON TX 84 54 81 47 / 30 30 40 40 CLARENDON TX 85 60 81 51 / 40 40 40 40 DALHART TX 82 47 75 45 / 20 20 30 30 GUYMON OK 80 53 72 45 / 30 30 30 30 HEREFORD TX 84 53 80 49 / 20 20 40 40 LIPSCOMB TX 81 59 75 47 / 50 50 40 40 PAMPA TX 83 58 77 51 / 40 40 40 40 SHAMROCK TX 85 61 79 52 / 50 50 40 40 WELLINGTON TX 86 61 81 53 / 50 50 40 40 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 13/08
Hazardous weather outlook, May 12, 6:00 AM CDT, 6 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT THU MAY 12 2005 OKZ001>003-TXZ001>020-121800- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN PANHANDLES GENERALLY ALONG A BEAVER TO WELLINGTON LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL PANHANDLES GENERALLY BETWEEN GUYMON AND AMARILLO. STRONG THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN PANHANDLES FROM BOISE CITY TO HEREFORD. MOIST AND UNSTABLE CONDITIONS WILL DEVELOP THIS AFTERNOON. A COLD FRONT WILL PUSH ACROSS THE PANHANDLES AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND EARLY SATURDAY AS ADDITIONAL ENERGY FROM THE JET-STREAM INTERACTS WITH THE MOIST AND UNSTABLE CONDITIONS OVER THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE CENTRAL AND EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION LATER TODAY AND TONIGHT. SLATTERY
In the hours before
Special weather statement, May 12, 11:55 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1155 AM CDT THU MAY 12 2005 TXZ019-121745- DONLEY TX- 1155 AM CDT THU MAY 12 2005 ...STRONG THUNDERSTORM IN DONLEY COUNTY... A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF HOWARDWICK AT 1155 AM CDT...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, May 12, 12:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HAIL 13 NE WAYSIDE 34.93N 101.38W
05/12/2005 1.00 INCH ARMSTRONG TX TRAINED SPOTTER
&&
JMGLocal storm report, May 12, 12:12 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1212 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 6 E CONWAY 35.21N 101.27W
05/12/2005 1.75 INCH CARSON TX TRAINED SPOTTER
HAIL COVERING THE ROAD
&&
SMBLocal storm report, May 12, 12:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1231 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HAIL LAKE MCCLELLAN 35.22N 100.87W
05/12/2005 0.75 INCH GRAY TX TRAINED SPOTTER
&&
SDLocal storm report, May 12, 12:32 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 6 E WOLF CREEK PARK 36.21N 100.54W
05/12/2005 1.00 INCH OCHILTREE TX TRAINED SPOTTER
&&
SMBLocal storm report, May 12, 12:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1233 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL WHITE DEER 35.43N 101.17W
05/12/2005 1.00 INCH CARSON TX NWS EMPLOYEE
&&
MRKThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:10 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 65 min |
| May 12, 11:16 AM CDT | Severe Thunderstorm Warning | AMA | Randall | 59 min |
| May 12, 11:44 AM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 31 min |
| May 12, 11:59 AM CDT | Severe Thunderstorm Warning | AMA | Carson | 49 min |
| May 12, 12:04 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 41 min |
| May 12, 12:10 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 71 min |
| May 12, 12:16 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 44 min |
| May 12, 1:01 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 54 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 63 min |
| May 12, 6:08 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 67 min |
| May 12, 6:18 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 57 min |
| May 12, 6:26 PM CDT | Tornado Warning | AMA | Randall | 34 min |
| May 12, 6:59 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.